Mississippi, 2020

Flash Flooding and Damaging Winds in Mississippi, July 15, 2020

July 15, 2020 · NWS JAN · 4 events in 2 counties and zones

Showers and thunderstorms initiated along the sea breeze front over the Florida Panhandle on the morning of July 15th, and this activity spread northwestward into the Pine Belt of southeast Mississippi by the afternoon. Heavy rainfall with these storms caused isolated flash flooding, and a few microbursts produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms initiated along the sea breeze front over the Florida Panhandle on the morning of July 15th, and this activity spread northwestward into the Pine Belt of southeast Mississippi by the afternoon. Heavy rainfall with these storms caused isolated flash flooding, and a few microbursts produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 15, 2:59 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 15, 2:59 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
359 PM CDT Wed Jul 15 2020

.DISCUSSION...

Through Thursday...

Hot and humid conditions have occurred today. Most locations have
reached the lower 90s today but with dewpoints in the 70s, heat
indices have exceeded 100 degrees. Some locations across the east
have reached 110 degree heat indices before storms have moved in
this afternoon. Some convection has developed across east and
southeast Mississippi this afternoon and a few storms have reached
strong to severe status with damaging winds being the primary
concern. These storms will continue until loss of daytime heating
and then diminish. A Heat Advisory remains in effect until 7pm this
evening. Tomorrow will be another day of hot and humid conditions as
temperatures return to the 90s with broad ridging aloft. With ample
moisture in place, heat indices will once again reach into the 100-
105 range for the southeast but 105-110 degrees will be possible
across much of the area. Because of this, yet another Heat Advisory
has been issued for 11am-7pm tomorrow. Additional showers and storms
are likely tomorrow, especially in the east and southeast once
again. /28/

Thursday night through Wednesday...

Hot weather conditions have ruled over much of the ArkLaMiss for the
past week and unfortunately it will continue the rest of this week
and early next week. Currently, there is a ridge of high pressure
over much of the eastern half of the CONUS but by early Friday
morning, it will continue its easterly transition with the high
pressure still remaining in control for the next few days which will
result in hot/humid temperature values. High temperatures Thursday-
Sunday will be in the mid 90s and combined with humidity, heat
indices will be near or slightly above 105 for areas especially in
the west and central parts of our CWA. For now will keep current HWO
status for those days pending overnight guidance. Whether the feel
like temperature is 100 or 110, we suggest using caution when doing
any outdoor activities and recommend to stay hydrated as much as
possible.

Although heat will be the main concern, there will be days out the
forecast period where we will see some rain. A couple of shortwaves
will move across the area next week which will result in us having
typical afternoon showers/storms at least through Wednesday. There
is a chance for some showers this weekend and if that plays out,
temperatures might not reach to anticipated peak values, but
confidence right now for that is not high./JNE/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon but storms are
developing across the eastern part of the forecast area. These may
bring brief lowered ceilings or vis conditions to TAF sites,
mainly KGTR/KMEI/KPIB/KHBG. Winds will generally be light out of
the south to southwest. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  94  75  95 /   4  44   2  20
Meridian      73  94  74  95 /   5  44   3  23
Vicksburg     77  94  76  95 /   4  29   1  15
Hattiesburg   73  93  73  94 /  19  67   2  23
Natchez       75  94  75  93 /   4  43   1  21
Greenville    77  94  75  94 /   6  18   3  15
Greenwood     76  95  75  96 /   4  26   2  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 11 AM to 7 PM CDT Thursday for MSZ018-019-
     025>057-059>065.

LA...Heat Advisory from 11 AM to 7 PM CDT Thursday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory from 11 AM to 7 PM CDT Thursday for ARZ074-075.

&&

JNE/28
Hazardous weather outlook, Jul 15, 2:02 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
302 PM CDT Wed Jul 15 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065-
162015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-
302 PM CDT Wed Jul 15 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Thursday

Increased heat stress conditions, with peak heat index values
ranging from 105 to 110 degrees, is expected across the area
Thursday. Fatigue and heat exhaustion will be likely with outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

|Dangerous heat stress conditions, with maximum heat index values
ranging from near 105 up to 110 degrees, is possible across
portions of the outlook area Friday. Limited heat stress conditions
with maximum heat index values near 105 degrees will be possible
on Saturday, especially in the Delta region.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ058-066-072>074-162015-
Clarke-Jones-Marion-Lamar-Forrest-
302 PM CDT Wed Jul 15 2020

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Caution is advised for possible dangerous heat Thursday, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Limited heat stress conditions with maximum heat
index values near 105 degrees will be possible on Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 15, 12:18 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
118 PM CDT Wed Jul 15 2020

MSZ066-151845-
Jones MS-
118 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES COUNTY UNTIL
145 PM CDT...

At 117 PM CDT, Meteorologists were tracking a strong thunderstorm
near Laurel, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tuckers Crossing around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3158 8918 3174 8915 3174 8894 3158 8894
TIME...MOT...LOC 1817Z 002DEG 10KT 3169 8908

TW
Special weather statement, Jul 15, 1:55 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
255 PM CDT Wed Jul 15 2020

MSZ057-058-066-152030-
Jones MS-Jasper MS-Clarke MS-
255 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER...
SOUTHWESTERN CLARKE AND NORTHEASTERN JONES COUNTIES UNTIL 330 PM
CDT...

At 254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Heidelberg, or 14 miles northeast of Laurel, moving southwest at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sandersville and Mill Creek around 330 PM CDT.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3185 8864 3183 8876 3183 8894 3163 8894
      3157 8903 3174 8928 3209 8878 3190 8857
TIME...MOT...LOC 1954Z 048DEG 7KT 3183 8895

JM

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 15, 3:30 PM CST
Where
Jasper County, 0.59 mi E of Turnerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.020, -89.190

A tree was blown down across County Road 27 and County Road 16.

Flash Flood, Jasper

When
July 15, 3:30 PM CST to 5:00 PM CST
Where
Jasper County, 1.29 mi NNE of Heidelberg to 1.31 mi NNE of Heidelberg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.898, -88.994

Floodwaters covered Gulf Avenue in Heidelberg.

Flash Flood, Lamar

When
July 15, 4:20 PM CST to 6:00 PM CST
Where
Lamar County, 1.08 mi NW of Lumberton to 0.33 mi W of Lumberton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.011, -89.463

Floodwaters entered a building in downtown Lumberton.

Thunderstorm Wind, Lamar

When
July 15, 4:25 PM CST
Where
Lamar County, Lumberton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.000, -89.450

A few trees were blown down in the Lumberton area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911627, 911672, 911675, 911634.